FDA warns of aseptic meningitis risk with use of lamotrigine

September 21, 2010

FDA issued a warning Aug. 12 that the drug lamotrigine (Lamictal, GlaxoSmithKline), approved to treat seizures and bipolar disorder, can cause aseptic meningitis, an inflammation not caused by bacterial infection of the protective membranes (meninges) that cover the brain and spinal cord.

FDA issued a warning Aug. 12 that the drug lamotrigine (Lamictal, GlaxoSmithKline [GSK]), approved to treat seizures and bipolar disorder, can cause aseptic meningitis, an inflammation of the protective membranes (meninges) that cover the brain and spinal cord, but is not caused by bacterial infection.

The agency is working with GSK to update the prescribing information and patient medication guide to include mention of the risk.

Aseptic meningitis has a number of causes, including, but not limited to, viruses, toxic agents, some vaccines, autoimmune diseases, and certain medications, including lamotrigine. Symptoms can include headache, fever, chills, nausea, vomiting, stiff neck, and sensitivity to light, and hospitalization may be required.

In suspected cases of meningitis, the underlying cause should be rapidly diagnosed so that treatment can be promptly initiated. Discontinuation of lamotrigine should be considered if no other clear cause of meningitis is identified.

“Aseptic meningitis is a rare but serious side effect of [lamotrigine] use,” said Russell Katz, MD, director of the Division of Neurology Products in FDA’s Center for Drug Evaluation and Research. “Patients who experience symptoms should consult their healthcare professional immediately.”

FDA became aware of the association between lamotrigine and aseptic meningitis through routine adverse event monitoring and communications with GSK. Since the drug’s approval in December 1994 through November 2009, 40 cases of aseptic meningitis were identified in patients taking lamotrigine. The symptoms were reported to occur within 1 to 42 days of starting the drug.

Thirty-five of the 40 patients required hospitalization. In most cases, symptoms ended after lamotrigine was discontinued. In 15 cases, symptoms, often more severe, returned when patients restarted the drug.